1.Easy
Why should a trailing zero (for example “5.0 mg”) not be written in a medication order?
- AIt is only allowed for intravenous drugs
- BIt makes the dose ten times too small if misread
- CA missed decimal point turns it into 50 mg
- DIt can change the drug name on the label
2.Easy
To which patients do standard precautions apply?
- ATo all patients, whatever their diagnosis
- BOnly to patients having surgery
- COnly to patients in isolation rooms
- DOnly to patients with a known infection
3.Easy
A patient uses glasses and a hearing aid. How does this affect fall prevention?
- AThey should be stored away to prevent them from being lost
- BThey should only be worn during meals and visits, to keep them from breaking
- CThey make no difference to the risk of falling
- DThe glasses and hearing aid should be in place and working when the patient is awake
4.Medium
A patient in bed has a generalized tonic-clonic seizure. What should the nurse do?
- APut a padded tongue blade between the teeth to protect the tongue from biting
- BGive sips of water to keep the airway moist
- CHold the arms and legs firmly to stop the movements
- DTurn the patient on their side and protect them from injury without restraining
5.Medium
An order reads “Give potassium chloride by IV push.” What should the nurse do?
- ADilute it in a small syringe and push it
- BNot give it, and contact the prescriber, because it is never given by IV push
- CGive half by IV push and the rest later
- DGive it slowly by IV push over two minutes while watching the cardiac monitor
6.Medium
A patient on a diuretic is at high risk of falls and often gets up at night. Which measure is most helpful?
- AScheduled toileting, with the call light and walking aid in reach
- BKeeping the room completely dark at night to help the patient sleep
- CTelling the patient not to drink anything after lunch
- DGiving the diuretic at bedtime so it works overnight
7.Hard
A patient sitting in a chair starts to have a generalized seizure. What should the nurse do?
- AEase the patient to the floor, protect the head and turn them on their side
- BHold the patient firmly in the chair until the seizure stops
- CLeave to get the provider, then return
- DPut a padded tongue blade between the teeth to protect the tongue and airway
8.Hard
A patient dies after a wrong-drug error, and the hospital carries out a root cause analysis. What is its main focus?
- AIdentifying which staff member made the error and should be disciplined
- BEstimating the legal costs for the hospital
- CFinding the system and process weaknesses that allowed the error
- DDeciding whether to tell the family about the error
Answer key
- 1. C · A missed decimal point turns it into 50 mg
- 2. A · To all patients, whatever their diagnosis
- 3. D · The glasses and hearing aid should be in place and working when the patient is awake
- 4. D · Turn the patient on their side and protect them from injury without restraining
- 5. B · Not give it, and contact the prescriber, because it is never given by IV push
- 6. A · Scheduled toileting, with the call light and walking aid in reach
- 7. A · Ease the patient to the floor, protect the head and turn them on their side
- 8. C · Finding the system and process weaknesses that allowed the error
Full step-by-step solutions: practise this topic on examproblems.com.